Friday, May 26, 2006

Pain after Avastin Injection

We received the following question this week:
"Has anyone other than myself suffered excruciating pain after an avastin shot?"

Typically patients feel very little or no pain with the injection. I inject anesthetic beneath the conjunctiva in addition to topical drops and then wait at least three minutes before giving the intravitreal injection. Some physicians use only topical anesthetic drops. Patients who receive only topical drops often feel a very brief sharp pain as the needle pierces the sclera and choroid.

Excruciating pain is rare. Perhaps the needle pierced one of the nerves in the choroid which are more commonly found in the horizontal meridians (three and nine if you look at the eye as a clock) although there is a lot of variation. Or perhaps this patient was very sensitive to the increased intraocular pressure of the injection. Injecting anything in the eye will increase the pressure temporarily as if you are over-inflating a tire. The eye adjusts quickly though by draining fluid through the normal channels in the front of the eye and the pressure usually returns to normal. The volume of Avastin injected is 0.05 ml so the pressure rise is usually modest. It’s unfortunate that this patient felt such pain but I doubt this means that anything went wrong. I also doubt that it was caused by the Avastin itself.

Another cause of irritation of the outer surface of the eye can be due to the 5% Betadine that we use to sterilize the surface of the eye. I put a cotton tip applicator right on the conjunctiva in the area where I’m going to inject. I ask the nurse to irrigate the eye after I inject but some people still may get a mild chemical conjunctivitis. This typically lasts only a day or two and is treated with artificial tears and/or antibiotic eye drops.

A more severe scratchy pain that can last two days can be due to a corneal abrasion. An abrasion means that the outer epithelium of the cornea is gone in a certain area. This exposes the underlying corneal nerves. This is due probably to the lid speculum rubbing the surface of the eye when it is put between the lids or removed. It may also be due to the speculum being in the eye too long. I take care not to rub the cornea with the speculum. I try to be ready to give the injection right after I put the speculum into the eye. I put the speculum in, touch the area gently with a Q-tip soaked in Betadine, measure the correct distance, give the injection, and then take the speculum out. The whole process should take about a minute. In patients who are prone to abrasions, I ask the nurse to put in a viscous liquid tear before I put in the speculum. This makes the surface of the cornea slippery which reduces the risk that the speculum will rub on it and cause an abrasion.

Finally the pain ophthalmologists worry about is a severe dull pain that starts a day or a few days after the injection. This pain can mean an infection inside the eye. Not all intraocular infections (endophthalmitis) cause pain so we ask the patients to check their vision at least once a day for the first week after the injection. An intraocular infection will cause a lot of floaters and then a marked loss of vision. If you notice this, call your doctor right away.

I thank this person for the question. I realize that he or she may not be too anxious to get another injection but remember that wet AMD typically causes severe central vision loss if left untreated so please don’t give up. Talk to your doctor about the risk of pain after another Avastin injection or maybe another type of treatment.

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home